Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 24, NWS Amarillo, TX

July 6, 2005Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 6, 2005, 10:00 PM CDT for Oldham County, Texas. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 10:00 PM CDT (03:00 UTC)
Expired
Jul 6, 2005, 10:45 PM CDT
In force
45 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 10:25 PM CDTHAIL 2.56 N Adrian, TXTRAINED SPOTTER REPORTED TENNIS TO BASEBALL SIZED HAIL NORTH OF ADRIAN.
Jul 6, 10:38 PM CDTTSTM WND GST 60Adrian, TX
Jul 6, 10:38 PM CDTHAIL 1.75Adrian, TX
Jul 6, 10:39 PM CDTHAIL 0.754 E Adrian, TX
Jul 6, 10:46 PM CDTHAIL 0.881 W Adrian, TX
Jul 6, 10:47 PM CDTTSTM WND DMG1 S Adrian, TXDAMAGE TO NUMEROUS BUILDINGS; METAL ROOFS BLOWN OFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 070301
TORAMA
TXC359-070345-
/O.NEW.KAMA.TO.W.0024.050707T0300Z-050707T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF VEGA

* UNTIL 1045 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES NORTH
  OF ADRIAN...OR ABOUT 20 MILES NORTHWEST OF VEGA...MOVING SOUTH 
  AT 15 MPH.  A SECOND SEVERE THUNDERSTORM WITH ROTATION WAS LOCATED
  15 MILES NORTH OF VEGA...WHICH HAS HAD A HISTORY OF PRODUCING
  FUNNEL CLOUDS IN NORTHEAST OLDHAM COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILDORADO.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10217 3562 10271 3552 10299 3519 10299
      3520 10218

$$

JORDAN
2 follow-up statements
000 
WWUS54 KAMA 070322
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1021 PM CDT WED JUL 6 2005

TXC359-070345-
/O.CON.KAMA.TO.W.0024.000000T0000Z-050707T0345Z/
OLDHAM TX-
1021 PM CDT WED JUL 6 2005

...A TORNADO WARNING CONTINUES UNTIL 1045 PM CDT FOR OLDHAM COUNTY...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION IN THE MID 
LEVELS OF THE STORM.  THE AREA WITH STRONGEST ROTATION WAS LOCATED 
NEAR ADRIAN...OR ABOUT 17 MILES WEST OF VEGA...MOVING SOUTH AT 15 
MPH.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE 
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK 
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND 
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF 
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10217 3562 10271 3552 10299 3519 10299
      3520 10218

$$

JORDAN
000 
WWUS54 KAMA 070327
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT WED JUL 6 2005

TXC359-070345-
/O.CON.KAMA.TO.W.0024.000000T0000Z-050707T0345Z/
OLDHAM TX-
1026 PM CDT WED JUL 6 2005

...A TORNADO WARNING CONTINUES UNTIL 1045 PM CDT FOR OLDHAM COUNTY...

AT 1025 PM CDT...TRAINED WEATHER SPOTTERS REPORTED TENNIS BALL TO 
BASEBALL SIZE HAIL 6 MILES NORTH OF ADRIAN.  THIS STORM STILL HAS 
ROTATION INDICATED ON DOPPLER RADAR...WITH THE MOST INTENSE AREA OF 
ROTATION LOCATED JUST WEST OF ADRIAN.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. VEHICLES STOPPED UNDER 
BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE 
STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE 
TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST 
RESORT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10217 3562 10271 3552 10299 3519 10299
      3520 10218

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:21 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 3:21 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT WED JUL 6 2005

.DISCUSSION...
NEARLY FULL INSOLATION HAS ALLOWED THE AIRMASS OVER THE PANHANDLES TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. THE USUAL TSTMS ARE
DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR IN NORTHEAST NEW MEXICO.
THESE STORMS WILL LIKELY PUSH ACROSS THE NORTHWEST PANHANDLES WHERE
SEVERE THUNDERSTORM WATCH NUMBER 612 HAS ALREADY BEEN POSTED. HEAVY
RAIN...WIND AND HAIL LOOK TO BE THE PRIMARY THREATS. MEANWHILE...
DECENT CU/TCU FIELD HAS DEVELOPED OVER OLDHAM...DEAF SMITH...POTTER
AND RANDALL COUNTIES. WOULD NOT BE SURPRISED TO SEE FURTHER
CONVECTIVE DEVELOPMENT OVER THIS AREA DURING THE NEXT FEW HOURS.

UPPER AIR PATTERN DOES NOT CHANGE A WHOLE LOT FOR THE REMAINDER OF
THE WEEK. HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER
PERIODS EXCEPT TO ADD POPS TO THE THURSDAY NIGHT PERIOD. THE WESTERN
ZONES ARE FAVORED AGAIN BASED ON PROXIMITY TO THE MOUNTAINS WHERE
TSTM INITIATION IS MORE LIKELY. PRIMARY CHALLENGE WILL BE TO SEE HOW
THE REMNANTS OF DENNIS PLAY OUT. WE MAY SEE LARGE SCALE SUBSIDENCE
ACROSS THIS PORTION OF THE HIGH PLAINS SO INHERITED DRY FORECAST
STILL LOOKS PLAUSIBLE.

SLATTERY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/02
Hazardous weather outlook, Jul 6, 3:13 PM CDT, 6 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT WED JUL 6 2005

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
313 PM CDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN OKLAHOMA
PANHANDLE AND THE WESTERN TEXAS PANHANDLE UNTIL 10 PM CDT THIS
EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES.

THE COMBINATION OF DAYTIME HEATING...SUFFICIENT LOW LEVEL MOISTURE...
AN UNSTABLE ATMOSPHERE...AND AN APPROACHING WEAK UPPER LEVEL LOW
PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF ANOTHER ROUND OF
THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS PANHANDLES
BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. A FEW
OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON AND EVENING ACROSS THE WESTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.
DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS.

THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY EVENING
AND AGAIN ON SATURDAY EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jul 6, 9:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             CHANNING                35.68N 102.33W
07/06/2005  1.00 INCH        HARTLEY            TX   TRAINED SPOTTER

&&

JJB
Local storm report, Jul 6, 9:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             5 E CHANNING            35.68N 102.24W
07/06/2005  2.00 INCH        HARTLEY            TX   TRAINED SPOTTER

&&

JJB
Local storm report, Jul 6, 9:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
931 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             BOYS RANCH              35.51N 102.25W
07/06/2005  1.75 INCH        OLDHAM             TX   AMATEUR RADIO

&&

JJB
Special weather statement, Jul 6, 9:34 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT WED JUL 6 2005

OKZ001-TXZ001-006-011-016-070500-
CIMARRON-DALLAM-DEAF SMITH-HARTLEY-OLDHAM-
934 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE
THUNDERSTORM WATCH 612. AREAS CLEARED FROM THE SEVERE THUNDERSTORM
WATCH INCLUDE

IN THE OKLAHOMA PANHANDLE...

CIMARRON

IN THE TEXAS PANHANDLE...

DALLAM       HARTLEY

SEVERE THUNDERSTORM WATCH 612 HAS BEEN EXTENDED UNTIL 1200 AM CDT
MIDNIGHT FOR THE FOLLOWING AREAS

IN THE TEXAS PANHANDLE...

OLDHAM       DEAF SMITH

NUNEZ
Local storm report, Jul 6, 9:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TORNADO          12 N VEGA               35.42N 102.43W
07/06/2005                   OLDHAM             TX   NWS EMPLOYEE

            TORNADO STARTED AT 9:28 PM AND ENDED AT 9:30 PM. LASTED
            2 MINUTES.

&&

JJB
Local storm report, Jul 6, 9:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             BOYS RANCH              35.51N 102.25W
07/06/2005  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningAMAHartley44 min
Jul 6, 8:02 PM CDTTornado WarningAMAHartley28 min
Jul 6, 8:30 PM CDTTornado WarningAMAHartley45 min
Jul 6, 9:01 PM CDTTornado WarningAMAOldham59 min
Jul 6, 10:43 PM CDTSevere Thunderstorm WarningAMADeaf Smith47 min
Jul 6, 10:45 PM CDTSevere Thunderstorm WarningAMAOldham30 min
Jul 6, 10:54 PM CDTTornado WarningAMADeaf Smith40 min
Jul 6, 11:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningAMADeaf Smith40 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.